Kansas, 2021

Hail and Damaging Winds in Kansas, May 23, 2021

May 23, 2021 · NWS GLD · 4 events in 2 counties and zones

During the evening hours of May 23th, thunderstorms developed in northwestern Kansas due to a dryline setting up in northeastern Colorado. These storms produced hail up to penny size and damaging wind gusts up to 70 mph in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours of May 23th, thunderstorms developed in northwestern Kansas due to a dryline setting up in northeastern Colorado. These storms produced hail up to penny size and damaging wind gusts up to 70 mph in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 7:24 PM CST, 16 minutes earlier.

Area forecast discussion, May 23, 7:24 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
724 PM MDT Sun May 23 2021

.UPDATE...
Issued at 718 PM MDT Sun May 23 2021

Due to the continued threat for severe weather, a severe
thunderstorm watch has been issued east of the CO border. Due to
the storms now taking on a line, straight-line winds are the main
threat. However a brief tornado is still possible due to the
strong 0-3 KM shear orientated to the east-northeast. The 0-3 KM
shear does weaken after 9 PM MT, which may indicate a lesser
threat for QLCS tornadoes during the latter half of the evening.

UPDATE Issued at 357 PM MDT Sun May 23 2021

Given the slower eastward trend with the storm activity, have
slowed down the eastward spread of the rainfall chances tonight.
Once these storms send out an outflow boundary, the forecast may
be too slow. Later in the evening toward midnight, looks like the
nose of the LLJ will be over the southeast part of the forecast
area. This may cause the storm activity to slow down its eastward
progression, causing the corridor of storm activity to pivot to
the southeast some as the entire line moves east.

As the storm activity moves east, the question becomes how quickly
will the activity transition from lone cells to a line. Best guess
is the storm activity should be more of a line by the time
activity moves out of Colorado. Once the storm activity becomes
more of a line, the tornado threat doesn't necessarily go away.
0-3 KM shear is orientated in a favorable direction to support
QLCS tornadoes. If these do form they will be brief. The large
hail threat should go down as the storms merge due to beneficial
competition. If large hail occurs it will be on the lower end of
the spectrum. Main threat will be wind as these storms group
together.

&&

.SHORT TERM...(This evening through Monday)
Issued at 115 PM MDT Sun May 23 2021

Impulse embedded in the southwest flow aloft has initiated
thunderstorms in central Colorado early this afternoon. Visible
satellite shows a couple of linear bands of cumulus across eastern
Colorado, where thunderstorms will continue to initiate.
Environment is moderately to strongly unstable, up to 3000 j/kg in
western part of the forecast area, and strongly sheared, with
effective bulk shear of 40-60 kts and 0-3km shear up to 30 kts.
Latest CAMs show discrete supercells developing in far western
areas by 21-22z, then progressing eastward through early evening
into northwest Kansas and southwest Nebraska. Biggest questions
will be southern extent of thunderstorm development, and then
eastern extent of supercell threat this evening before storms
cluster. It is possible discrete cells will persist as late as
03-04z and a column or two of counties east of tornado watch 196,
in which case a local extension may be necessary. Storms will
begin to weaken after 06z as they continue into eastern forecast
area. Patchy fog will develop towards 12z across the area and
persist for a few hours into Monday morning.

On Monday, cold front will stall across southeastern forecast area
and then begin to retreat as a warm front Monday afternoon.
Thunderstorms expected to initiate along the front by 21z and
continue into the evening hours. Some question on how far west
front will retreat, with some models suggesting all the way to the
Colorado line, others near Highway 25. So did expand POPs a bit
westward to account for possibility of further west location.
Thunderstorm environment will be moderately unstable, up to 2500
j/kg, with 0-6km bulk shear forecast to be 20-40 kts, slightly
lower than today, but still sufficient for a few organized
updrafts capable of producing large hail and damaging winds. Given
the presence of a frontal boundary, tornadoes cannot be ruled out
either. Storms will move northeast through the evening hours with
a continued threat of wind, hail, and localized flash flooding due
to heavy rainfall.

.LONG TERM...(Monday night through Sunday)
Issued at 134 PM MDT Sun May 23 2021

Reasonable consensus that pattern will shift from being dominated by
persistent trough to the west to short wave ridging by Tuesday
afternoon. Flow aloft will remain somewhat active through the rest
of the week as another shortwave trough moves across the northern
Plains forcing a cold front across the CWA. Prior to this frontal
passage overnight Wednesday, backed surface flow along weak warm
front will maximize shear profiles along it. There is considerable
uncertainty with respect to how strong the cap will be in this
area, but if atmosphere does destabilize, strongly curved
hodographs would be very supportive of supercells/severe weather.
Will have to watch how capping inversion is expected to evolve as
Wednesday approaches.

Overall quieter weather expected for Thursday through Saturday as
another period of shortwave ridging will bring warmer and generally
quieter weather through much of the weekend. However next cold
front/flattening of ridge expected by Sunday, which would bring an
end to the generally drier weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 508 PM MDT Sun May 23 2021

VFR to IFR conditions forecast for the TAFs. Developing line of
storms is expected to continue east through the night. As the
storms move over the TAF sites, expect strong winds, lower ceiling
and lower visibility. The worst conditions should impact KGLD
around 2z, and around 5z for KMCK. Toward 12z IFR ceiling should
move in for both sites behind the storm activity.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, May 23, 7:26 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
726 PM MDT Sun May 23 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
726 PM MDT Sun May 23 2021 /826 PM CDT Sun May 23 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

As a line of strong to severe storms progress east the risk will
transition to mainly damaging winds and up to ping- pong ball size
hail. However a brief tornado cannot be ruled through 9 PM MT.
Isolated flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There are Slight and Marginal Risk areas for severe thunderstorms
across much of the region Monday afternoon and evening. Threats will
include large hail, locally heavy rainfall, damaging winds and even
a few isolated tornadoes.

For Tuesday and Wednesday, there will be the chance for some strong
to severe thunderstorms to occur.

For Friday into next weekend, there will be the chance for some
strong to severe thunderstorms to occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Local storm report, May 23, 6:53 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             12 S STRATTON           39.13N 102.58W
05/23/2021  M1.75 INCH       KIT CARSON         CO   BROADCAST MEDIA

            KAKE STORM CHASER REPORTS GOLF BALL SIZED
            HAIL AT COUNTY ROAD G AND COUNTY ROAD 32.

&&

KAK
Special weather statement, May 23, 6:59 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
659 PM MDT Sun May 23 2021

COZ090-KSZ001-NEZ079-240145-
Yuma County CO-Cheyenne KS-Dundy NE-
659 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
745 PM MDT/845 PM CDT/...

At 659 PM MDT/759 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles south of Wray to 9
miles west of Bonny Reservoir. Movement was northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wray, Bonny Reservoir, Haigler, Beecher Island, Vernon, Hale and
Laird.

This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 247.

A Tornado Watch remains in effect until 800 PM MDT/900 PM CDT/ for
northeastern and east central Colorado...northwestern Kansas...and
southwestern Nebraska.

LAT...LON 4024 10163 3957 10190 3957 10254 4012 10231
TIME...MOT...LOC 0059Z 217DEG 39KT 3995 10219 3960 10235

Lockhart
Local storm report, May 23, 7:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     KIT CARSON              38.76N 102.79W
05/23/2021  E70 MPH          CHEYENNE           CO   LAW ENFORCEMENT

            DEPUTY REPORTS 60-70MPH WIND GUSTS IN TOWN
            ALONG WITH DIME SIZED HAIL.

&&

KAK
Local storm report, May 23, 7:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     1 W KIT CARSON          38.76N 102.81W
05/23/2021  M51 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP729 0.5 W KIT CARSON
            (UPR).

&&

TT
Local storm report, May 23, 7:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             3 W BETHUNE             39.30N 102.48W
05/23/2021  M1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

KAK
Local storm report, May 23, 7:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     4 E STRATTON            39.30N 102.52W
05/23/2021  M56 MPH          KIT CARSON         CO   MESONET

            MESONET STATION STN01 4.5 E STRATTON 2.

&&

TT

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
May 23, 7:40 PM CST
Where
Cheyenne County, 13.48 mi NW of St Francis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.911, -101.975

Report received of hail up to penny size at location.

Thunderstorm Wind, Cheyenne

When
May 23, 8:07 PM CST
Where
Cheyenne County, 0.01 mi SSE of St Francis
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.770, -101.800

Report received of 1-inch tree limbs broken and shingles blown off by wind at location. Wind gust speed estimate based on storm damage.

Hail, Sherman

When
May 23, 8:20 PM MST
Where
Sherman County, 9.94 mi NE of Kanorado Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.503, -101.890

Report of hail up to penny size at location received.

Thunderstorm Wind, Cheyenne

When
May 23, 9:45 PM CST
Where
Cheyenne County, 3.64 mi WNW of Bird City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -101.597

Mesonet station DW4654 measured a 61 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960594, 960592, 960595, 960593.